Alert archive / Alabama / Flash Flood Warnings in 2012
Flash Flood Warning 29, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 18, 2012, 5:09 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 18, 2012, 6:44 PM CDT
- In force
- 95 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399
WGUS54 KHUN 182209
FFWHUN
ALC033-077-190100-
/O.NEW.KHUN.FF.W.0029.120718T2209Z-120719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 800 PM CDT
* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS WESTERN
LAUDERDALE MOVING INTO WESTERN COLBERT COUNTY. THESE STORMS WILL
PRODUCE RAINFALL OF 1 TO 3 INCHES IN 30 MINUTES OR
LESS...PRODUCING FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHEROKEE...WATERLOO...RIVERTON..ALLSBORO...AND MYNOT.
IN HILLY TERRAIN...LOW WATER CROSSINGS ARE POTENTIALLY DANGEROUS IN
HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND
ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING
WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3501 8820 3500 8798 3458 8784 3458 8814
3489 8811 3491 8814 3493 8817 3499 8821
3501 8821
$$
KULA1 follow-up statement
558
WGUS74 KHUN 182344
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT WED JUL 18 2012
ALC033-077-182359-
/O.CAN.KHUN.FF.W.0029.000000T0000Z-120719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-LAUDERDALE AL-
644 PM CDT WED JUL 18 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN LAUDERDALE
AND WESTERN COLBERT COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. NO
REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED...ALTHOUGH SOME PONDING
OF WATER MAY REMAIN IN POOR DRAINAGE LOCATIONS. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
THUNDERSTORMS IN SOUTHWESTERN MIDDLE TENNESSEE MAY CAUSE ADDITIONAL
HEAVY RAINFALL LATER THIS EVENING WHICH COULD CAUSE RUNOFF PROBLEMS.
LAT...LON 3501 8820 3500 8798 3458 8784 3458 8814
3489 8811 3491 8814 3493 8817 3499 8821
3501 8821
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:05 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 3:05 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 305 PM CDT WED JUL 18 2012 .DISCUSSION... WILL GO WITH A BLEND OF NAM AND GFS FOR THIS FCST PACKAGE. MID LEVEL TROF WAS KICKING OFF A BAND OF SHRA/TSRA FROM THE EAST COAST THRU ERN KY AND INTO SE MS. THESE STORMS WILL PRODUCE A LOT OF RAINFALL SINCE THEY ARE ONLY MOVING SLOWLY TO THE SOUTH. A FEW STORMS MAY ALSO BECOME SVR WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. OTHERWISE CLOUD COVER CONTINUES TO INCREASE ACROSS THE CWA WHICH SHOULD KEEP TEMPS IN THE 80S FOR MOST LOCATIONS. FOR TONIGHT WILL KEEP LOW END CHC POP ACROSS THE AREA DUE TO SLOW MOVEMENT OF UPPER TROF. HOWEVER DO EXPECT AREAL COVERAGE AND INTENSITY OF SHRA/TSRA TO DECREASE AFTER MIDNIGHT. THURSDAY/FRIDAY...WILL KEEP LIKELY POPS IN FOR THESE TWO DAYS DUE TO A SLOW MOVING UPPER TROF AND A WEAK CDFNT THAT WILL APPROACH THE CWA BY FRIDAY. AT THE MOMENT MODELS DO NOT MOVE THE CDFNT THRU OUR CWA. SATURDAY/SUNDAY...MODELS SHOW THE CDFNT JUST NW OF THE TN VALLEY ALONG WITH A WEAK UPPER TROF. THUS WILL KEEP CHC POPS IN FOR THE WEEKEND WITH AFTN AND EVENING THE BEST TIMING FOR PCPN. MONDAY THRU WEDNESDAY...GFS CONTINUES TO SHOW THE CHC OF SHRA AND TSRA AS A WEAK UPPER TROF WILL BE BETWEEN TWO AREAS OF HIGH PRESSURE...ONE OVER THE MIDWEST AND THE OTHER OFF THE COAST OF THE SERN US. HOWEVER BY WEDNESDAY NIGHT A RIDGE BEGINS TO BUILD ACROSS THE SERN US WHICH SHOULD DECREASE THE PCPN COVERAGE ACROSS THE CWA. NOTE...IT LOOKS LIKE THE WARM AND MUGGY WX CONDITIONS WILL CONTINUE THRU THE NEXT 7 DAYS WITH THE CHC OF SHRA AND STORMS EVERY DAY...MAINLY DURING THE AFTN/EVENING. 07 && .AVIATION... /ISSUED 1221 PM CDT WED JUL 18 2012/ THE AREA WHERE DIURNAL HEATING IS BETTER ENHANCED. CONVECTION MAY BECOME MORE NUMEROUS DURING THE LATE AFTERNOON/EARLY EVENING HRS. HOWEVER...IT REMAINS DIFFICULT TO PINPOINT EXACTLY WHERE ANY SHOWERS/TSTMS WILL DEVELOP IN RELATION TO THE TWO MAIN TERMINALS. AS SUCH...WILL MAINTAIN PREVAILING VCTS IN THE TAFS THROUGH 01Z THU. AMD/UPDATES THOUGH MAY BE REQUIRED PROVIDED ANY OF THIS ACTIVITY APPROACHES ONE OF THE AIRPORTS...WITH CONDITIONS BRIEFLY LOWERING INTO THE MVFR CAT IN/NEAR THE HEAVIER SHRA/TSRA. OTHERWISE...VFR CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD. ANY CIGS LOOK TO REMAIN NEAR OR ABOVE VFR LEVELS INTO THU. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 72 92 73 90 73 / 30 60 30 60 40 SHOALS 73 93 74 90 74 / 30 60 30 60 40 VINEMONT 72 90 74 89 73 / 30 60 30 60 40 FAYETTEVILLE 71 91 72 89 72 / 30 60 30 60 40 ALBERTVILLE 72 90 72 89 73 / 30 60 30 60 40 FORT PAYNE 70 90 72 89 72 / 30 60 30 60 40 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 18, 12:35 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1235 PM CDT WED JUL 18 2012 ALZ001>010-016-TNZ076-096-097-191015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1235 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL TENNESSEE VALLEY...WITH THE COVERAGE OF STORMS DIMINISHING AFTER MIDNIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS REMAIN POSSIBLE...WITH THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS AROUND 60 MPH. OTHERWISE...GUSTY WINDS...LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING ARE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THUNDERSTORMS WILL BE LIKELY DURING THE AFTERNOON AND EVENING HOURS ON BOTH THURSDAY AND FRIDAY. HOWEVER...AS A WEAK COLD FRONT PUSHES SOUTHWARD ON SATURDAY...CHANCES FOR STORMS WILL BEGIN TO DIMINISH FROM NORTHWEST TO SOUTHEAST. THE FRONT IS EXPECTED TO STALL AROUND THE AREA...WITH A LOW CHANCE OF MAINLY AFTERNOON STORMS CONTINUING THROUGH THE BEGINNING OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF GUSTY WINDS WILL BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jul 18, 4:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN 1 ESE ATHENS 34.80N 86.95W
07/18/2012 E5.00 INCH LIMESTONE AL EMERGENCY MNGR
FOUR TO SIX INCHES OF WATER WAS REPORTED COVERING BOTH
SOUTHBOUND LANES ON HIGHWAY 31 IN ATHENS.
&&
KWEBERLocal storm report, Jul 18, 4:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 2 N ATHENS 34.83N 86.97W
07/18/2012 LIMESTONE AL EMERGENCY MNGR
TREES AND POWER POLES WERE SNAPPED ON HIGHWAY 99.
&&
KWEBERLocal storm report, Jul 18, 4:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG 2 S OAKLAND 34.81N 87.80W
07/18/2012 LAUDERDALE AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ON CR 15 NORTH OF OAKLAND.
&&
KWEBERLocal storm report, Jul 18, 4:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN 1 ESE ATHENS 34.80N 86.95W
07/18/2012 E0.00 INCH LIMESTONE AL EMERGENCY MNGR
FOUR TO SIX INCHES OF WATER WAS REPORTED COVERING BOTH
SOUTHBOUND LANES ON HIGHWAY 31 IN ATHENS.
&&
KWEBERLocal storm report, Jul 18, 4:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST 2 SE ATHENS 34.78N 86.94W
07/18/2012 E60.00 MPH LIMESTONE AL EMERGENCY MNGR
WINDS WERE ESTIMATED AT 60 MPH.
&&
KWEBERLocal storm report, Jul 18, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG NW CROSSVILLE 34.29N 86.00W
07/18/2012 DEKALB AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ON HIGHWAY 68.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:46 PM CDT | Special Weather Statement | HUN | Cullman | 29 min |
| Jul 17, 9:52 PM CDT | Special Weather Statement | HUN | Jackson | 53 min |
| Jul 17, 10:02 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 43 min |
| Jul 17, 10:41 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| Jul 17, 11:16 PM CDT | Special Weather Statement | HUN | Jackson | 44 min |
| Jul 17, 11:37 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 22 min |
| Jul 18, 12:04 AM CDT | Special Weather Statement | HUN | Jackson | 41 min |
| Jul 18, 12:05 AM CDT | Special Weather Statement | HUN | DeKalb | 40 min |
| Jul 18, 12:46 AM CDT | Special Weather Statement | HUN | Marshall | 44 min |
| Jul 18, 12:49 AM CDT | Special Weather Statement | HUN | Cullman | 41 min |
| Jul 18, 1:37 AM CDT | Special Weather Statement | HUN | Marshall | 38 min |
| Jul 18, 3:03 AM CDT | Special Weather Statement | HUN | Marshall | 42 min |
| Jul 18, 3:25 AM CDT | Special Weather Statement | HUN | Morgan | 50 min |
| Jul 18, 1:17 PM CDT | Special Weather Statement | HUN | Cullman | 28 min |
| Jul 18, 1:35 PM CDT | Special Weather Statement | HUN | Madison | 25 min |
| Jul 18, 1:59 PM CDT | Special Weather Statement | HUN | Madison | 31 min |
| Jul 18, 2:07 PM CDT | Special Weather Statement | HUN | Lawrence | 23 min |
| Jul 18, 2:18 PM CDT | Special Weather Statement | HUN | Morgan | 27 min |
| Jul 18, 2:24 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Jul 18, 2:27 PM CDT | Special Weather Statement | HUN | Madison | 33 min |
| Jul 18, 2:35 PM CDT | Special Weather Statement | HUN | Jackson | 25 min |
| Jul 18, 2:42 PM CDT | Special Weather Statement | HUN | Madison | 33 min |
| Jul 18, 2:57 PM CDT | Special Weather Statement | HUN | Jackson | 48 min |
| Jul 18, 3:02 PM CDT | Special Weather Statement | HUN | Madison | 28 min |
| Jul 18, 3:09 PM CDT | Flash Flood Warning | HUN | Limestone | 111 min |
| Jul 18, 3:13 PM CDT | Special Weather Statement | HUN | Limestone | 32 min |
| Jul 18, 3:19 PM CDT | Special Weather Statement | HUN | Marshall | 26 min |
| Jul 18, 3:25 PM CDT | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 87 min |
| Jul 18, 3:31 PM CDT | Flash Flood Warning | HUN | Limestone, Madison | 119 min |
| Jul 18, 3:34 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 26 min |
| Jul 18, 3:41 PM CDT | Special Weather Statement | HUN | Lauderdale | 34 min |
| Jul 18, 3:47 PM CDT | Special Weather Statement | HUN | DeKalb | 28 min |
| Jul 18, 3:51 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 39 min |
| Jul 18, 3:56 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 49 min |
| Jul 18, 4:00 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 30 min |
| Jul 18, 4:05 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Jul 18, 4:15 PM CDT | Special Weather Statement | HUN | DeKalb | 30 min |
| Jul 18, 4:37 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 23 min |
| Jul 18, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 48 min |
| Jul 18, 5:02 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 28 min |
| Jul 18, 5:07 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 23 min |
| Jul 18, 5:35 PM CDT | Special Weather Statement | HUN | Colbert | 25 min |
Nearby
Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.